Zolpidem has become the most widely used prescription sleep aid in the country. It helps people fall asleep fast, and claims to do so without the next-day effects that plague users of over-the-counter medications like Unisom. However, zolpidem use is not without its risks. When you use zolpidem for an extended period of time, you risk developing a dependence on the drug. If that occurs, when you finally discontinue use it can cause withdrawal symptoms. The withdrawal symptoms can be avoided if one is careful about use, and can also be partially managed by a doctor if necessary.
Zolpidem dependence usually occurs because someone has taken zolpidem longer than recommended. It is recommended that the drug only be taken for short periods of time (less than a week). If it is taken for a longer stretch of time, it is easy to develop a tolerance to the drug. This means that you will require a higher dose of the drug to produce the same effects a lower dose used to have. Increasing the dose, however, increases the chances that your body will become dependent upon zolpidem. Once dependence forms, withdrawal symptoms may occur if you stop using the drug.
Zolpidem withdrawal symptoms can manifest as extreme difficulty following asleep if you are not taking the drug. This becomes especially evident right after you stop taking zolpidem, and is known as rebound insomnia. Rebound insomnia is a term describing insomnia that happens right after discontinuing zolpidem use. The insomnia that occurs can be worse than that which occurred before taking zolpidem.
Other zolpidem withdrawal symptoms in addition to rebound insomnia can also occur. Common symptoms include nausea, fatigue, anxiety, and unpleasant bodily sensations. In more severe cases, zolpidem withdrawal symptoms can include seizures, hallucinations, severe insomnia, suicidal thoughts, and reckless behavior.
A doctor's supervision can be crucial in discontinuation of zolpidem use in order to avoid withdrawal effects. Instead of taking someone right off of zolpidem, a doctor will often slowly decrease the dose over a period of weeks. This allows your body and your brain to slowly adapt to the lack of zolpidem, and avoid the shock that occurs when you suddenly remove it. This will decrease, if not completely eliminate, any withdrawal symptoms.
Another alternative to quitting zolpidem "cold turkey" is to have your doctor prescribe another benzodiazepine to use in place of the zolpidem. Zolpidem acts on the same receptors in the brain as common benzodiazepines like Xanax and Valium. These other drugs also act as sedatives, although are used to relieve anxiety, not promote sleep. Regardless, they can be used to replace zolpidem and alleviate some of the withdrawal effects.
Interestingly, alcohol also acts on the same receptors as zolpidem does. This can create problems for someone who has an alcohol problem and then begins taking zolpidem. They may already have a tolerance to zolpidem before they have even taken it. Thus, those who drink excessive amounts of alcohol should avoid taking zolpidem in the first place.
The seriousness of zolpidem withdrawal symptoms has many people asking if taking the drug is actually worth. The effects of zolpidem in helping people fall asleep fast are documented. However, it has not been proven as effective in helping people to stay asleep after they've fallen asleep. Another problem with zolpidem is that it does not seem to be more effective as the dose increases past 10mg. This causes patients who build up a tolerance to the drug to increase the dose rapidly after they reach 10mg, but to no avail.
In addition, there have been a number of troublesome behaviors reported by people who have taken zolpidem. This occurs when people take it and don't go directly to bed. It can cause the drug to have its effect while the person is technically still awake. It can make them delirious and seem like they are completely coherent, but leave them with no memory during the time. It can make for a dangerous situation for anyone who is driving or operating heavy machinery.
Zolpidem can be an effective sleep aid, but withdrawal symptoms are something that should be considered when you start using the drug. If you follow the recommendations closely and be wary about increasing the dose, you might be able to avoid these symptoms.